Iowa, 2017

Hail and Damaging Winds in Iowa, June 15, 2017

June 15, 2017 · NWS DMX · 78 events in 16 counties and zones

A weak frontal boundary meandered across Iowa, primarily stalling out in a northeast to southwest orientation. Within an environment of MLCAPE 1000-2000 J/kg and effective bulk shear of 40-50 kts, storms that initiated quickly intensified and produced numerous hail reports and a handful of damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
78

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak frontal boundary meandered across Iowa, primarily stalling out in a northeast to southwest orientation. Within an environment of MLCAPE 1000-2000 J/kg and effective bulk shear of 40-50 kts, storms that initiated quickly intensified and produced numerous hail reports and a handful of damaging wind reports. Largest hail reports were nearly 3 inches in diameter near Knoxville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 2:18 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 2:18 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 PM CDT Thu Jun 15 2017

.SHORT TERM.../Tonight through Friday night/
Issued at 317 PM CDT Thu Jun 15 2017

A weak boundary has pushed into north central Iowa this afternoon
and has been the focus for some cumulus development in vicinity of
region of speed convergence. This mixing has dropped dewpoints
into the mid 50s to lower 60s across the state and this has
limited instability overall. A few storms though may develop in
region of weak stability in the vicinity of Waterloo/Cedar Falls.
These storms may have an attendant damaging wind and/or large hail
threat.

A bigger concern for severe weather develops over southwest and
south central Iowa later this evening as the low level jet
intensifies and surges north. This will continue to lift MUCAPES
of 3000-4000 J/kg further north towards Interstate 80. Golfball
sized hail and damaging wind gusts to 70 mph will be possible with
these storms. PWAT values in excess of 1.5 inches will lead to
areas with brief heavy rainfall. The storms will begin to push
east of the forecast area after midnight.

A few isolated storms may reach far northwest Iowa Friday morning
though mainly dry weather should prevail through mid afternoon.
The surface warm front should surge back north towards the
Minnesota by Friday afternoon. That said, storms tonight likely
with have a large outflow area that will impact the warm front
advance during the morning but it should recover by the afternoon
as the pressure gradient increases with as low pressure moves into
western Nebraska. Storm initiation is anticipated in vicinity of
the boundary. These storms may initially be discrete then evolve
into an MCS and drive southeast along a strong instability
gradient. As of now, the main focus for these storms will be over
the western half of Iowa. Damaging winds will be the primary
threat though given the amount of instability and deep layer shear
over 40 kts, strong/organized updrafts will bring a large hail
threat especially early. A few tornadoes may also occur. SPC has
upgraded to an enhanced risk for this region. Possible this may
require an additional upgrade to moderate if everything falls into
place.

.LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu
Jun 15 2017

The severe weather threat will continue on Saturday, though
despite better mid level dynamics associated with the approach of
a vigorous shortwave, more uncertainty does exists Saturday.
Several potential scenarios that could play out Saturday. The
first is Friday night storms contaminate the airmass and hold the
warm front further south considering a weaker pressure gradient
will be in place. Second, the airmass destabilizes as the triple
point lifts into central Iowa and thunderstorms fire during the
afternoon as the upper level dynamics arrive and storms quickly
become severe. Third, the overnight MCS from South Dakota arrives
and interacts with a quickly destabilizing air mass over the
northern half of Iowa and storms become severe by late
morning/early afternoon before growing upscale and pushing east
of the warning area. Scenarios two or three are the most likely
and suspect SPC will upgrade the current Day 3 slight risk by
Saturday. Anyone with outdoor activities planned or camping this
weekend should pay special attention to weather forecasts and
warnings through Saturday.

The boundary moves through Saturday night and will bring much
cooler and less volatile weather through much of next week as a
transition to northwest flow occurs. The flow will transition
back to more zonal towards Thursday and will bring a return of
warmer and potentially more active weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1243 PM CDT Thu Jun 15 2017

Convective trends will be the primary aviation challenge through
the period. Isolated/scattered thunderstorms likely to develop
along a line from near KALO/KDSM late this afternoon then become
more focused southern Iowa including KOTM this evening. Outflow
boundaries and gusty winds will be possible in vicinity of storms.
Late tonight into Friday morning should be mostly quiet with
south to southwest winds at 5 to 15 kt and VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 15, 1:39 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Thu Jun 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances will return later this afternoon and
tonight. Some strong to severe thunderstorms are possible over
central Iowa with hail and strong, gusty winds the primary
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are forecast at intervals from Friday
through Saturday night. There will be an increased threat of
severe weather at times, in the form of large hail and
particularly damaging winds. The highest severe weather risk will
be across about the southern half of Iowa on Friday night, and
areawide on Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this evening and Saturday
evening.

Ansorge

The radar

The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

66 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
June 15, 4:32 PM CST
Where
Franklin County, 0.51 mi E of Bradford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.630, -93.240

Trained spotter reported half dollar sized hail near 80th and Nettle in Bradford, IA.

Hail, Franklin

When
June 15, 4:34 PM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.740, -93.200

Trained spotter reported half dollar sized hail.

Thunderstorm Wind, Franklin

When
June 15, 4:35 PM CST
Where
Franklin County, 1.38 mi S of Hampton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.730, -93.200

Emergency manager reported 60 mph wind gusts along with nickel sized hail covering the ground.

Hail, Franklin

When
June 15, 4:40 PM CST
Where
Franklin County, 0.42 mi S of Hampton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.744, -93.201

Trained spotter reported quarter to half dollar sized hail.

Hail, Franklin

When
June 15, 4:45 PM CST
Where
Franklin County, 0.69 mi S of Geneva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.670, -93.130

Trained spotter reported 50 mph winds and quarter sized hail.

Hail, Butler

When
June 15, 4:55 PM CST
Where
Butler County, 2.76 mi N of Austinville
Measured
1 in hail
Reported by
Social Media
Coordinates
42.620, -92.950

Public reported quarter sized hail via social media.

Hail, Franklin

When
June 15, 5:01 PM CST
Where
Franklin County, 2.06 mi SE of Latimer
Measured
1 in hail
Reported by
Social Media
Coordinates
42.750, -93.340

Public reported quarter sized hail via social media.

Hail, Butler

When
June 15, 5:06 PM CST
Where
Butler County, Aplington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.580, -92.880

Trained spotter reported quarter sized hail.

Hail, Franklin

When
June 15, 5:08 PM CST
Where
Franklin County, Hampton
Measured
1 in hail
Reported by
Social Media
Coordinates
42.750, -93.200

Public reported quarter sized hail via social media.

Hail, Butler

When
June 15, 5:12 PM CST
Where
Butler County, Parkersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.570, -92.780

Trained spotter reported quarter sized hail.

Hail, Butler

When
June 15, 5:15 PM CST
Where
Butler County, 0.86 mi SE of Packard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -92.710

Trained spotter reported quarter sized hail. This is a delayed report.

Hail, Franklin

When
June 15, 5:17 PM CST
Where
Franklin County, 2.31 mi SSE of Hansell
Measured
2 in hail
Reported by
Public
Coordinates
42.740, -93.080

Public reported up to 2 inch size hail.

Hail, Butler

When
June 15, 5:18 PM CST
Where
Butler County, Parkersburg
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
42.570, -92.780

Emergency manager reported half dollar sized hail.

Hail, Butler

When
June 15, 5:18 PM CST
Where
Butler County, 2.63 mi ESE of Packard
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
42.840, -92.670

Emergency manager reported half dollar sized hail.

Hail, Butler

When
June 15, 5:20 PM CST
Where
Butler County, Clarksville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.780, -92.670

Local fire department reported penny sized hail.

Hail, Bremer

When
June 15, 5:28 PM CST
Where
Bremer County, 0.86 mi SW of Plainfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.840, -92.540

Trained spotter reported golf ball sized hail.

Hail, Black Hawk

When
June 15, 5:44 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Trained spotter reported golf ball sized hail.

Hail, Black Hawk

When
June 15, 5:45 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Trained spotter reported quarter sized hail.

Hail, Butler

When
June 15, 5:45 PM CST
Where
Butler County, 1.72 mi NW of Parkersburg
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.590, -92.800

Coop observer reported half dollar sized hail. This is a delayed report. Time estimated by radar.

Hail, Butler

When
June 15, 5:45 PM CST
Where
Butler County, 0.86 mi SE of Butler Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.690, -92.770

Trained spotter reported quarter sized hail. This is a delayed report and time estimated from radar.

Hail, Black Hawk

When
June 15, 5:52 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Trained spotter reported quarter sized hail.

Hail, Black Hawk

When
June 15, 5:54 PM CST
Where
Black Hawk County, 0.86 mi SE of Castle Hill
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
42.510, -92.390

Amateur radio operator reported golf ball sized hail.

Thunderstorm Wind, Cass

When
June 15, 5:55 PM CST to 6:10 PM CST
Where
Cass County, 0.97 mi ENE of Griswold to 0.27 mi N of Lewis
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.233, -95.132

The emergency manager reported several grain bins destroyed, a damaged machine shed, a damaged storage silo, several large trees uprooted or snapped off, and damage to a center pivot.

Hail, Black Hawk

When
June 15, 5:58 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
42.490, -92.350

Broadcast media reported tennis ball sized hail. Came from KWWL TV meteorologist. Time estimated from radar.

Hail, Black Hawk

When
June 15, 5:58 PM CST
Where
Black Hawk County, 0.86 mi SW of Castle Hill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.510, -92.410

Trained spotter reported ping pong ball sized hail.

Hail, Black Hawk

When
June 15, 6:11 PM CST
Where
Black Hawk County, 1.02 mi E of Casebeer Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -92.250

Trained spotter reported quarter sized hail.

Hail, Cass

When
June 15, 6:22 PM CST
Where
Cass County, 3.7 mi W of Cumberland
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.260, -94.950

Trained spotter reported quarter sized hail. Time estimated from radar.

Hail, Black Hawk

When
June 15, 6:24 PM CST
Where
Black Hawk County, 2.64 mi ENE of Cedar Falls Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
42.480, -92.430

Storm chaser reported half dollar sized hail.

Hail, Black Hawk

When
June 15, 6:26 PM CST
Where
Black Hawk County, 1.53 mi E of Cedar Falls Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.470, -92.450

Trained spotter reported half dollar sized hail near Ridgeway and Highway 58.

Hail, Black Hawk

When
June 15, 6:30 PM CST
Where
Black Hawk County, 2.13 mi SSE of Cedar Falls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -92.440

Trained spotter reported golf ball sized hail near the intersection of Highway 27 and Viking Road.

Hail, Black Hawk

When
June 15, 6:33 PM CST
Where
Black Hawk County, 2.31 mi SSE of Waterloo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.470, -92.330

Amateur radio operator reported golf ball sized hail.

Hail, Black Hawk

When
June 15, 6:39 PM CST
Where
Black Hawk County, 1.23 mi NW of Evansdale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.480, -92.300

Trained spotter reported quarter to ping pong ball sized hail.

Hail, Black Hawk

When
June 15, 6:39 PM CST
Where
Black Hawk County, 1.68 mi ESE of Waterloo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -92.320

Trained spotter reported nickel to quarter sized hail.

Hail, Black Hawk

When
June 15, 6:40 PM CST
Where
Black Hawk County, 1.68 mi ESE of Waterloo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.490, -92.320

Trained spotter reported ping pong ball sized hail.

Hail, Butler

When
June 15, 6:40 PM CST
Where
Butler County, 5.25 mi NNE of New Hartford
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.640, -92.580

Public reported half dollar sized hail via social media.

Hail, Black Hawk

When
June 15, 6:42 PM CST
Where
Black Hawk County, 1.02 mi E of Casebeer Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -92.250

Trained spotter reported lots of quarter sized hail.

Hail, Bremer

When
June 15, 6:50 PM CST
Where
Bremer County, 1.02 mi E of Janesville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.650, -92.450

Trained spotter reported ping pong ball sized hail.

Hail, Bremer

When
June 15, 6:58 PM CST
Where
Bremer County, 2.54 mi E of Janesville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.650, -92.420

Trained spotter reported pea to half dollar sized hail.

Hail, Black Hawk

When
June 15, 7:01 PM CST
Where
Black Hawk County, 2.54 mi W of Boies
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.620, -92.430

Amateur radio operator reported nickel to half dollar sized hail.

Hail, Black Hawk

When
June 15, 7:03 PM CST
Where
Black Hawk County, 2.61 mi ESE of Boies
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.600, -92.337

Trained spotter reported ping pong ball sized hail along E Bennington Rd.

Hail, Union

When
June 15, 7:03 PM CST
Where
Union County, 3.71 mi E of Creston
Measured
2 in hail
Reported by
Social Media
Coordinates
41.060, -94.300

Public reported up to 2 inch hail. Via social media and time estimated from radar.

Hail, Clarke

When
June 15, 7:33 PM CST
Where
Clarke County, 6.26 mi NE of Murray
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.110, -93.880

Trained spotter reported ping pong ball sized hail.

Thunderstorm Wind, Clarke

When
June 15, 7:33 PM CST
Where
Clarke County, 6.26 mi NE of Murray
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.110, -93.880

Trained spotter estimated 60 mph winds.

Hail, Clarke

When
June 15, 7:36 PM CST
Where
Clarke County, 1.38 mi S of Osceola Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -93.770

Trained spotter reported lots of rain and dime to quarter sized hail.

Hail, Adair

When
June 15, 8:09 PM CST
Where
Adair County, 3.74 mi ENE of Howe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.430, -94.320

Emergency manager reported quarter sized hail.

Hail, Warren

When
June 15, 8:16 PM CST
Where
Warren County, 0.69 mi S of Lacona
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.190, -93.380

Amateur radio reported quarter sized hail.

Hail, Madison

When
June 15, 8:20 PM CST
Where
Madison County, 0.86 mi SE of Earlham
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.490, -94.120

Public reported lots of hail from pea to half dollar in size.

Hail, Marion

When
June 15, 8:20 PM CST to 8:50 PM CST
Where
Marion County, 3.79 mi NNE of Columbia to 0.29 mi WSW of Attica
Measured
2.75 in hail
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.230, -93.120

Multiple patrol cars and EMA vehicles were damaged by large hail up to baseball size. Some reports coming in of damages to homes, buildings, etc from hail. Most reports of hail from southern 1/3 of Marion County from Melcher-Dallas to west of Attica.

Hail, Marion

When
June 15, 8:21 PM CST
Where
Marion County, 0.52 mi W of Bewbern
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.230, -93.240

Law enforcement reported golf ball sized hail.

Hail, Marion

When
June 15, 8:32 PM CST
Where
Marion County, 2.81 mi N of Columbia
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
41.220, -93.140

Law enforcement reported baseball sized hail and very strong winds.

Hail, Marion

When
June 15, 8:35 PM CST to 8:50 PM CST
Where
Marion County, 1.11 mi WSW of Attica to 0.29 mi WSW of Attica
Measured
2.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.225, -93.041

Thunderstorm Wind, Cass

When
June 15, 8:50 PM CST
Where
Cass County, Griswold
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.230, -95.150

Trained spotter reported numerous large limbs down in town. Some 1-2 foot trees snapped off, one landed on a house. Another landed on a camper.

Thunderstorm Wind, Cass

When
June 15, 8:53 PM CST
Where
Cass County, Lewis
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.300, -95.080

The emergency manager reported lots of tree debris in the streets of town.

Thunderstorm Wind, Warren

When
June 15, 8:58 PM CST
Where
Warren County, 0.37 mi NE of Cumming
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.483, -93.764

Trained spotter reported a large tree downed over County Rd G14. Report via social media.

Hail, Warren

When
June 15, 8:59 PM CST
Where
Warren County, 0.52 mi E of Cumming
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.480, -93.760

Trained spotter reported hail slightly larger than 1.00 inch and was preceded by 50 mph winds.

Hail, Warren

When
June 15, 9:02 PM CST
Where
Warren County, 1.04 mi E of Norwalk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.480, -93.660

Trained spotter reported nickel sized hail and 40 mph winds.

Hail, Adair

When
June 15, 9:05 PM CST
Where
Adair County, 3.72 mi S of Adair
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.446, -94.643

Emergency manager reported quarter sized hail near 140th and Delta Ave.

Hail, Mahaska

When
June 15, 9:10 PM CST
Where
Mahaska County, 1.37 mi NNE of Givin
Measured
2.75 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
41.248, -92.658

Hail, Polk

When
June 15, 9:47 PM CST
Where
Polk County, 1.55 mi W of Dodge Fld Arpt
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.680, -93.750

Public reported quarter sized hail in NW Johnston.

Hail, Polk

When
June 15, 9:52 PM CST
Where
Polk County, 0.98 mi ENE of Rider
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.677, -93.763

Trained spotter reported nickel sized hail along NW 106th.

Hail, Polk

When
June 15, 9:53 PM CST
Where
Polk County, 1.03 mi E of Rider
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -93.760

Trained spotter reported lots of nickel size hail with a few quarter sized mixed in.

Thunderstorm Wind, Polk

When
June 15, 9:54 PM CST
Where
Polk County, 0.72 mi S of Lovington
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
41.640, -93.699

NWS employee reported 4-5 snapped power poles along frontage road west of Merle Hay between Meredith and the Chapel Hill Gardens Cemetery. At least 2 snapped 1/3 to 1/2 up the pole, may have been more snapped, but uncertain.

Thunderstorm Wind, Polk

When
June 15, 9:55 PM CST
Where
Polk County, 0.69 mi N of Lovington
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.660, -93.700

NWS employee reported two tree limbs, one on east side and one on west side, of Merle Hay snapped. Estimated diameter of 1-2 feet. Time radar estimated.

Thunderstorm Wind, Polk

When
June 15, 9:55 PM CST
Where
Polk County, 1.73 mi NW of Urbandale
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.650, -93.740

Public reported 60 mph winds along with dime sized hail.

Hail, Appanoose

When
June 15, 9:57 PM CST
Where
Appanoose County, Forbush
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -92.870

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Polk

When
June 15, 10:05 PM CST
Where
Polk County, 1.43 mi WSW of Altoona
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
41.646, -93.497

A tree was downed on a house.

Hail, Polk

When
June 15, 10:07 PM CST
Where
Polk County, 1.48 mi SSE of Saydell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.650, -93.610

Amateur radio operator reported nickel to quarter sized hail and heavy rainfall.

Hail, Polk

When
June 15, 10:16 PM CST
Where
Polk County, 0.77 mi SSE of Mitchellville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.659, -93.526

Local fire department reported lots of quarter to golf ball sized hail near the Highway 65 exit along I-80.

Hail, Polk

When
June 15, 10:17 PM CST
Where
Polk County, 0.52 mi E of Bondurant
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.700, -93.460

Public reported half dollar sized hail.

Hail, Jasper

When
June 15, 10:28 PM CST
Where
Jasper County, 1.24 mi NE of Colfax
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.680, -93.230

Trained spotter reported quarter sized hail.

Hail, Jasper

When
June 15, 10:36 PM CST
Where
Jasper County, 2.06 mi W of Newton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.700, -93.090

Law enforcement reported golf ball sized hail from Colfax to west side of Newton.

Hail, Jasper

When
June 15, 10:38 PM CST
Where
Jasper County, 1.03 mi W of Newton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.700, -93.070

Trained spotter reported nickel sized hail beginning at the time of the report.

Hail, Jasper

When
June 15, 10:41 PM CST
Where
Jasper County, 1.24 mi NE of Newton
Measured
1 in hail
Reported by
Social Media
Coordinates
41.710, -93.030

Public reported quarter sized hail via social media.

Hail, Jasper

When
June 15, 10:43 PM CST
Where
Jasper County, 0.69 mi N of Newton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.710, -93.050

Trained spotter reported half dollar sized hail.

Hail, Jasper

When
June 15, 10:45 PM CST
Where
Jasper County, 1.38 mi N of Newton Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.700, -93.020

Trained spotter reported lots of quarter sized hail and at times ping pong ball sized hail mixed in.

Hail, Jasper

When
June 15, 10:47 PM CST
Where
Jasper County, 0.86 mi NW of Newton Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.690, -93.030

Trained spotter reported nickel sized hail.

Thunderstorm Wind, Jasper

When
June 15, 10:53 PM CST
Where
Jasper County, 2.48 mi NE of Newton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.700, -92.980

Law enforcement reported 60 mph wind gusts.

Thunderstorm Wind, Poweshiek

When
June 15, 11:07 PM CST
Where
Poweshiek County, 1.69 mi WSW of Grinnell Arpt
Measured
62 kt (71 mph) estimated gust
Reported by
AWOS
Coordinates
41.710, -92.730

Grinnell Regional Airport AWOS recorded a 71 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705378, 705379, 705380, 706787, 705381, 705382, 705383, 705384, 705385, 705386, 705387, 705388, 705389, 705390, 705391, 705392, 705393, 705394, 705395, 705396, 705397, 705398, 708357, 705399, 705400, 705401, 705402, 705403, 705404, 705405, 705406, 705407, 705408, 705409, 705410, 705411, 705412, 705413, 705414, 705415, and more.